[Note: this blog post was edited after publication because I realized I’d accidentally published an early draft.]
Often, doctors can only find out about side effects of medications if patients tell them. While some side effects are easily observed (like tremors) or visible on blood tests (like poor kidney function), many are only known to the patient (such as pain or nausea) or only easy to observe if you are with the patient for more than an hour every few months (such as emotional changes or fatigue). I only have anecdotes– so take this post with a grain of salt– but I think this systematically distorts the information people receive from their doctors about the side effects of medications.
Doctors love telling people about weight gain as a side effect of medication. It doesn’t matter if you are underweight, have unintentionally lost a seventh of your body weight in the past three weeks, or are literally dying, doctors will warn you that weight gain is a side effect of your medication so you must diet and exercise. In my experience, doctors are not nearly as assiduous about warning people about side effects that are a good deal more life-ruining than weight gain: fatigue, insomnia, suicidal ideation, or even addiction risk. (Of course, doctors being terrible about drugs with addiction risk goes both ways; for every person who is prescribed benzos without an appropriate warning there’s someone else taken off a medication that works well for them.)
Some of this, of course, is medical fatphobia. But I suspect a lot of it is that weight gain is one of only a small number of very common medication side effects that are completely visible to the doctor. You can see whether a patient has gained weight; it is not dependent on the patient noticing the weight gain, connecting it to the medication, and deciding to complain to the doctor about it. Naturally, weight gain is more salient.
The flipside of this is also true: if a medication has a side effect that is not visible to doctors, and patients don’t tell their doctors about it, it will be much much much less salient to doctors. The well-known example of this is sexual side effects with antidepressants. In the sixties and seventies, it was believed that sexual side effects with antidepressants were rare. Today we know that about forty percent of people treated with an antidepressant will have sexual side effects; for drugs that have a particularly high rate of sexual side effects, as many as seventy percent of people may experience side effects. Why did doctors fail to notice something forty percent of their patients experienced? Probably because– since sexual side effects are a very personal and embarrassing issue– their patients were too embarrassed to tell them.
But the more serious issue is cognitive impairment.
I personally have met at least five different people who experienced serious cognitive impairment when they took a medication, were not warned that this was a side effect, and did not realize that they were experiencing cognitive impairment until they stopped taking it. In no case did their doctors realize they were experiencing cognitive impairment.
A doctor talks to you, at most, for an hour or so once every couple of months. Many people can appear normal in a relatively scripted conversation for an hour, even if they have very serious cognitive issues. I know people who lost the ability to read books or to focus on a television show, people whose emotions were so deadened that they felt like they were p-zombies, people who couldn’t remember what had happened to them yesterday, people who could no longer connect effects with causes.
(All of my friends are quite young. A terrifying reality is that a doctor might notice medication-induced cognitive impairment in an elderly person and attribute it to the natural decline of old age. Doctors are aware of this, but as far as I know no one has a great solution to the problem.)
A friend of mine, Nicholas Rabinowicz, writes about his experience on antipsychotics:
A few years ago, I spent a week in a psych ward. While I was there, I was put on Risperdal. I was not told that it was an antipsychotic, or really anything else about it.
Within a couple days I started having near-constant headaches, but was told to stay on the medication and this side effect would eventually pass. (It stayed for the entire time I was on Risperdal.)
When I was discharged, I was able to look up Risperdal… and that was it. I could not read so much as a sentence at a time of the Wikipedia article on it. Someone else had to break it into smaller chunks for me, and this is how I finally learned that I was taking an antipsychotic.
I want to say that I then decided I had to stop taking it, but the truth is that I had already decided that when the headaches started. And I’m very lucky that I did, because without that I would not have been able to take actions to get off them. I was no longer capable of conceptualizing the idea that I could just stop taking them. I spent multiple months begging doctors to take me off them, and I was only able to do this because I had already been doing so when the cognitive effects started. Simply put, all I had on my side was inertia.
It was not until after I got off the medication that I was horrified at what had been done to me. I had not been capable of understanding until then. Everything except the headaches had seemed so normal.
This is a fairly typical example of what antipsychotic-induced cognitive impairment feels like from the inside.
And this is the real difficulty with cognitive impairment. Sexual side effects are embarrassing and uncomfortable to bring up, but they don’t make it impossible for you to notice the existence of sexual side effects. Cognitive impairment can and does disrupt the skills required to notice and take action about cognitive impairment: the memory that lets you realize that today isn’t just a particularly slow day; the meta-cognition that lets you notice that you’re not thinking the way you used to; the causal reasoning that allows you to connect it to your medication; the planning abilities that let you schedule an appointment with your doctor and complain; the feelings that make you believe that feeling like this is a bad thing.
I wish I had some recommendations for best practices to avoid this extremely terrifying outcome. Unfortunately, all I have is anecdotes, and I do not have an anecdote of someone who tried to notice cognitive impairment and succeeded. However, I would like to urge everyone– doctors and patients– to be more aware of the possibility of undetected cognitive impairment when people are taking drugs known to cause cognitive impairment.
Patients and loved ones of patients, be aware that the doctor may not tell you whether drugs cause cognitive impairment. Read the information that comes from the pharmacy carefully to see if there are any side effects that might disrupt your ability to notice side effects. If they do, ask your friends and loved ones to keep an eye out for uncharacteristic changes in behavior that might be a sign that you can’t notice whether your brain is working right.
If you are on antipsychotics, please send this article to a friend of yours right now, in case you fail to process your conclusions from the article.
Medical professionals, you are very plausibly missing a lot of very bad side effects of drugs! I am not sure what to do about this but I feel like it is worth trying to make you aware of this possibility.